Key Signs of Tramadol Overdose

Tramadol overdose is more common then you may think. Being one of the most commonly abused opioids according to the Substance Abuse and Mental Health Services Administration,   figures revealed around 4.5 million abused pain killers such as tramadol in 2013.

tramadol overdose

When someone is taking these they can either take the slower or faster release prescription depending on the severity of pain and how long it lasts. When someone takes the substance longer than they should, the risk of overdose increases. The system can no longer effectively process and metabolize the drug once it’s consumed and either overdose can occur as an accident or intentionally.

Despite the individual using the drug casually or for the purposes of pain relief, no one is exempt from the impacts of long-term tramadol abuse. Another danger zone is when the substance is taken alongside alcohol, other illicit drugs, tranquilizers and narcotics which target the nervous system.

 

What’s the recommended amount of Tramadol?

When taken in the right amount, Tramadol can be a great help and save people from a lot of pain but when used incorrectly, it can be deadly. Looking into Tramadol overdose symptoms will help you to spot crucial signs of an overdose so you know what to treat as an emergency.

tramadol overdose 2

The maximum amount of recommended Tramadol is 400 mg daily for adults age 17 and over. However, the majority of people will take much less than this usually amounting to 200 mg every day. If anyone has gone over the prescribed limit then physicians may view this as a potential overdose, despite it being done by accident or intentionally.

However, the overdose limit can vary from person to person and will also depend on how long or often a person has taken opiates. You must also take into consideration someone’s tolerance of tramadol and how they consume it. Despite this, the substance still inhibits the central nervous system from working whilst being toxic to other organs such as the liver.

It can have different effects to snort the drug instead of taking it as oral medicine for example.

 

Where to draw the line with Tramadol

It depends largely on someone’s previous tramadol use when it comes down to how susceptible a person is to overdose. It’s largely due to how tolerant the person is to opioids. What is safe however will essentially come down to the strength and formula of the particular prescription the person has been advised to take.

Another factor will be whether there are other medications being taken with the tramadol. If someone is mixing with another drug such as acetaminophen, there may be more chances of tramadol overdose occurring.

tramadol overdose 3

Interesting fact! Did you now that tramadol has the half-life (how long the body takes to metabolise half the amount of tramadol) of 6 hours but traces can be found several days after consuming.

 

Guidelines to avoid overdose

The more serious warning symptoms of tramadol overdose such as seizures may be experienced if taking 500mg or more. At this stage you may end up in an emergency ward but you wouldn’t die.

You cannot actually overdose unless taking between 5-18 times the recommended daily dosages. This can be anything between 2.65 and 8.2 grams.

There are some general rules of how much to take so you can stay clear of overdose and keep safely within the following parameters:

  • If someone is new to taking opiates, the doctor would put them on a lower dosage initially anywhere between 25-100 mg daily. This decreases the potential for overdose or adverse symptoms.
  • For more tolerant individuals, they will receive a higher dose as their body is used to the substance therefore requiring more to achieve the desired effects.
  • The physician should also take into account a person’s weight, age, body mass, overall health amongst other factors before prescribing anything. The safest amount to take changes depending on the person. Overall, 450 mg is a safe amount to have daily without having to worry about any side-effects.
  • Simple ways to avoid overdose include using the drug correctly and sticking to the prescribed amount. Also, following the doctor’s guidelines regarding dosage and taking tramadol as directed.
  • Avoid snorting or IV methods of tramadol as these can be risky and generally involve stronger doses.
  • Don’t mix tramadol with other substances such as alcohol or other central nervous system drugs like Valium or Xanax.

 

Overdosing without knowing

Accidental Tramadol overdose does happen. There are many reasons to why this could happen. One instance is if someone has been taking Tramadol over an extended period developing a tolerance to it.

Therefore the increased amount someone has to take to achieve the required pain-relief may cause someone to increase the dosage or frequency they take it without thinking about the consequences.

Chasing after the highs of Tramadol with increased doses is another way to overdose without knowing. Additionally when someone sorts, crushes, or injects a Tramadol pill they are even more likely to overdose as it reaches the bloodstream quicker than oral ingestion.

 

Signs of Tramadol Overdose

tramadol overdose 4

You are probably well aware that tramadol can have some life-threatening side-effects if abused or taken incorrectly. Even though not classed as a narcotic, tramadol still interferes with the neurons which send pain signals and regulate vital bodily functions such as breathing.

Failing to draw the line with tramadol intake may cause one of more of the following symptoms:

  • Losing consciousness
  • Decreased muscle definition / weaker muscles
  • Struggling to breathe/ short breath
  • Low responsiveness
  • Feeling lightheaded
  • Severe drowsiness
  • Heart palpitations
  • Contracted pupils
  • Sweatiness
  • Seizure
  • Fainting
  • Cardiac arrest/coma

Being aware of these overdose signs will help you or a loved one in the case of an emergency. The quicker you seek medical help the easier it will be for the body to recover. Someone may have just one or several severe side-effects during a tramadol overdose and symptoms vary from person to person.

Other factors such as how someone’s system reacts to the drug, the dosage and whether the drug was taken with any other substances will also impact the severity of the overdose.

One of the most serious causes of death when it comes to tramadol abuse is the body’s inability to regulate breathing. When the respiratory system is impaired the individual will struggle to breathe and these issues can be more serious potentially leading to death.

What causes tramadol overdose?

Even though tramadol is regarded by many within the medical profession as a weaker opioid, it still carries the same risks of overdose as morphine. Despite its lower addiction rates and possibility for abuse, dependence on the drug is growing.

The National Survey on Drug use and Health uncovered some starling figures that 3.2 million people used tramadol in 2013 for nonmedical purposes.

Dependence and tolerance are interlinked and when it comes to tramadol. Someone who needs higher doses to achieve the same effects should realize the likelihood of an overdose and be aware of their intake.

The DEA (U.S Drug Enforcement Administration) also explain that those more susceptible to tramadol abuse include:

  • Individuals already addicted to a narcotic substance or who depend on other substances like alcohol
  • Those who need to take medication for severe pain
  • People who work as a health professional

Additionally, a report published by the CDC reveals that males are more susceptible to painkiller overdose despite the increase in female overdose rates.

Treating a Tramadol overdose

Overdose from Tramadol can be counteracted with other drugs which lessen the withdrawal symptoms. Depending on the severity of the overdose, extended hospital stays, pumping the stomach and heart rate/breathing monitors may be used.

It’s crucial to ensure the patient can breathe properly as this is a leading cause of death in extreme tramadol overdose cases. This means patients will usually receive adequate ventilation first and foremost.

tramadol overdose 5

Other drugs such as naloxone may be used as they reverse some of the negative impacts of an overdose. This should be done under careful monitoring to ensure the patients respiratory and central nervous system are still operating healthily. Those who do struggle to breathe may receive oxygen support and in serious cases of cardiac arrest defibrillation may be used.

Need help with your detox?

As Tramadol withdrawal involves several side-effects and possible damages to an individual’s health, it’s important someone seeks help and advice during the recovery phase. Also, as people often experience psychological changes when going through detox, they may need to combine their therapy with psychological treatment.

tramadol overdose 6

Several rehabilitation centers will have services and facilities to help treat tramadol overdose. Withdrawal from painkillers and experiencing symptoms associated with tramadol addiction can be tough but you don’t have to go it alone. Get support every step of the way with our dedicated counselors at BLVD.

The residential and outpatient services offered at BLVD Treatment Centers are a great option. Tailored to fit your specific needs, you can seek solace in the undivided attention of our experienced counselors.

When opting for the residential rehab option, you can take advantage of:

  • Individualized Detox Treatments
  • Chef-Prepared Gourmet Meals
  • Medically-Assisted Detox
  • A Comprehensive Aftercare Plan
  • Convenient Transport Services

You’ll get the help and support you need at one of our centers located in: Hollywood, Portland, Orange County, San Diego, West Los Angeles, Give our team a call to see how we can help on 8885376671.

 

Sources